California, 2016

Wildfire in California, September 17 to 26, 2016

September 17 to 26, 2016 · NWS LOX · 1 event in 1 county or zone

The Canyon Fire burned over 12,000 acres of land across Vandenberg Air Force Base.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Canyon Fire burned over 12,000 acres of land across Vandenberg Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 17, 4:02 PM PST, 28 minutes earlier.

Area forecast discussion, Sep 17, 4:02 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
502 PM PDT SAT SEP 17 2016

.SYNOPSIS...

High pressure aloft will lead to hot and dry conditions away from
the coast through Monday. Weak low pressure aloft approaching
from the south may support of showers and thunderstorms late
Monday into Tuesday focused to the south of Point Conception.
A trough of low pressure building over the Rockies may support
locally gusty offshore winds and above normal temperatures later
in the week.

&&

.SHORT TERM...(TDY-TUE)

Fairly complicated forecast through early next week with multiple
weather impacts possible, including dangerous fire weather, heat,
and a threat of isolated thunderstorms on Monday and Tuesday.
Overall, no significant changes were made to the previous
forecast. One minor change was to cut back on the low clouds and
fog for the LA County coast for late tonight and tomorrow
morning. Marine layer this morning was around 1000 ft. Several
hundred feet of shrinkage and continued light offshore flow should
mean less low clouds and fog late tonight and tomorrow morning.
However, dense fog will be a possibilty where stratus does form
along the coast due to the shallow marine layer.

Water Vapor satellite imagery this afternoon shows a cutoff low
forming off the coast of northern Baja California. Although
surface pressure gradients are near neutral, the upper low is
producing some northeast winds across the mountains and other
interior areas. Dangerous fire weather conditions associated with
locally gusty northeast winds and very low RH, will continue
through tomorrow for the LA and Ventura County mountains (for
details see the Fire Weather section below and the Red Flag
Warning - RFWLOX). Warming will continue tomorrow as well, with
the light offshore flow and increasing height/thickness values as
cutoff low drifts slightly further to the SW. Tomorrow will be the
hottest day through early next week, with high temperatures in the
hottest valley locations topping out around 105. The coastal areas
will range from the low 80s at the coast to the 90s inland. A few
inland climate sites could approach record highs tomorrow.

By Monday morning, the upper low will be several hundred miles to
the southwest. The position of the upper low will be favorable for
remnant moisture from a tropical system to be drawn northward
into southern CA. As a result, a slight chance of thunderstorms
will spread northward from LA County to southern SLO county during
the day on Monday. The slight chance of thunderstorms will
continue into Tuesday, but the best chance for thunderstorms is
likely Monday at this point. Models suggest better instability on
Monday with the initial surge of moisture, along with upper-level
diffluence and a 50-70 kt jet at 250 mb, and a 500 mb vortmax.
Although the best chance of thunderstorms appears to be Monday and
Monday evening, not expecting much rainfall with any storms that
develop, as much of the moisture will be above 700 mb. Instead,
dry lightning will be the main concern, which is the main reason
for the Fire Weather Watch on Monday. Aside from the thunderstorm
threat, mid and high-level clouds associated with the surge of
moisture will produce several degrees of cooling on Monday.

.LONG TERM...(WED-SAT)

By Tuesday, the low levels should start to moisten up, so dry
lightning will be less of a concern if any thunderstorms develop.
However, models don't show as much instability on Tuesday due
weaker mid-level lapse rates. We also lose the upper-level
diffluence on Tuesday as the upper low starts to open up an move
east. Nonetheless, the slight chance of thunderstorms seems
warranted with the lingering moisture, especially over the
mountains. It should be noted that overall, there is low
confidence in the thunderstorm potential for Monday and Tuesday,
as models often struggle with cutoff lows and moisture approaching
from the south. The thunderstorm threat should come to an end on
Wednesday as a broad trough approaches from the NW and pushes most
of the moisture east, but still wouldn't be surprised to have
some buildups over the San Gabriels.

Although the thunderstorm threat should come to an end after
Tuesday, an active pattern will likely continue through the end of
next week. Tuesday-Thursday will likely be the coolest days of
the 7-day forecast period. There is the potential for some fairly
strong sundowners on Wednesday and Thursday evenings, as a strong
upper-level trough moves through the Pacific NW and northerly
surface pressure gradients develop. Friday and Saturday could be
be quite a bit warmer than currently predicted due to a building
upper ridge that moves over the region with possible offshore
flow both Friday and Saturday as well.

&&

.AVIATION...

18/0000Z

At 1649Z...The marine layer depth at KLAX was 800 feet. The top
of the inversion was around 2300 feet with a temperature of 28 C.

Low confidence in coastal TAFs through 17Z where there is a 40
percent chc of IFR cigs in TAFs without a cig forecast and a 40
percent chc of no cigs in TAFs where clouds are forecast.

good confidence in the remainder of the TAFs and then coastal
TAFs after 17z.

KLAX...Low Confidence in TAF from 11Z-17Z where there is a 40
percent chc of BKN007 conds. Good confidence in remainder of TAF.

KBUR...High confidence in VFR conditions through Sunday.
&&

.MARINE...17/200 PM.

There is a 60 percent chance of SCA conds across the outer waters
this afternoon through late tonight, with the peak period of
winds occurring in the evening hours. There may be SCA level wind
gusts across the inner waters north of Pt. Conception and western
portions of the SBA channel late this afternoon through this
evening, and there is a 20 to 30 percent chance that a SCA will be
needed for those areas.

Then, conds will likely remain below SCA levels for the most part
across the waters through Tue.

Patchy dense fog with visibilities around 1 mile will likely
affect the waters, especially off Santa Barbara and San Luis
Obispo Counties.

Very complex sea conditions over the next couple of days with
short period northwest swell, and mid-period west and south
swells. Long period southwest swell arriving later today.

&&

.FIRE WEATHER...

17/330 PM

Elevated fire danger associated with locally gusty offshore winds,
hot temperatures, very low RH, and extremely dry fuels will
continue through late Sunday. The strongest offshore winds will
generally be focused over the Ventura and LA County mountains
with gusts up to 30 mph. Widespread single digit humidities are
also expected through Sunday across interior areas, along with
very poor overnight humidity recoveries in the mountains and
foothills. There will also be a very deep mixing layer of 15,000
to 20,000 feet across warmest interior sections through Monday,
bringing an increased potential of plume dominated fire behavior,
especially across the mountains and foothills.

Very warm and dry conditions will prevail across interior
sections on Monday morning, with gusty onshore winds returning in
the afternoon and evening hours. The upper low off the Baja coast
is expected to transport some mid level moisture into Southwest
California Monday afternoon and evening, with increasing lower
level moisture later Monday night into Tuesday. During this
period, there will be a slight chance of showers and thunderstorms
for much of LA, Ventura, and Santa Barbara counties. The initial
surge of mid level moisture and instability may bring isolated dry
lightning strikes on Monday afternoon and evening, creating an
elevated fire danger risk.

Due to the dry lightning potential, a Fire Weather Watch has been
issued for all of LA and Ventura counties, the Santa Barbara
County mountains and south coast, and the Cuyama Valley. The Fire
Weather Watch is in effect from noon on Monday through 8pm Monday.
The Red Flag Warning that is currently in effect for the Ventura
and LA County mountains was extended through noon on Monday to
match up with the Fire Weather Watch.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch in effect from Monday afternoon through
      Monday evening For zones 238>241-244>246-252>254-259. (See LAXRFWLOX).
     Red Flag Warning in effect until noon PDT Monday For zones
      253-254. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday For
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Sukup
FIRE...Gomberg
AVIATION...Rorke
MARINE...Sweet
SYNOPSIS...Munroe

weather.gov/losangeles
Hazardous weather outlook, Sep 17, 5:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT SEP 17 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

DEVELOPING OFFSHORE FLOW WILL BRING UNSEASONABLY WARM CONDITIONS
OVER THE WEEKEND. LOCAL GUSTY WINDS WILL COMBINE WITH HOT AND DRY
CONDITIONS TO BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF
THE AREA.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

OFFSHORE FLOW WILL CONTINUE TO BRING UNSEASONABLY WARM CONDITIONS
SUNDAY. LOCAL GUSTY WINDS WILL COMBINE WITH HOT AND DRYCONDITIONS TO
BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF THE AREA.

A DEVELOPING SOUTHEAST FLOW PATTERN AROUND AN UPPER-LEVEL TROUGH
WILL BRING MONSOONAL MOISTURE NORTH INTO THE REGION. SHOWERS AND
THUNDERSTORMS ARE FORECAST BETWEEN LATE MONDAY AND EARLY WEDNESDAY.
LOCALIZED FLOODING CANNOT BE RULED OUT ACROSS THE AREA AS
SUBTROPICAL MOISTURE MOVES INTO THE REGION.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Santa Barbara County Central Coast

When
September 17, 4:30 PM PST to September 26, 6:00 AM PST
Where
Santa Barbara County Central Coast forecast zone
Reported by
Fire Department/Rescue

The Canyon Fire ignited on Vandenberg Air Force Base in Santa Barbara county. The fire burned 12,518 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652816.